Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 209, NWS Pittsburgh, PA

July 21, 2019Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 21, 2019, 2:17 PM EDT for Allegheny County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2019, 2:17 PM EDT (18:17 UTC)
Expired
Jul 21, 2019, 2:45 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1836 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:55 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 21, 12:55 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1255 PM EDT Sun Jul 21 2019

.SYNOPSIS...
Warm, humid conditions will continue today with afternoon/evening
storm chances. Frontal passage will bring rain throughout the day
Monday, followed by cooler, drier weather for much of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1155 AM Update: Convection has initiated along a weak and diffuse
cold front bisecting the CWA from roughly Columbiana to Indiana
counties. At the moment, growth has been shallow... but do fully
anticipate deeper growth as diurnal heating continues to destabilize
the atmosphere and w/ little capping present. Despite modest mid-
level lapse rates, the low level profile is warm+moist enough such
that MLCAPE in excess of 2500 J/kg is or will be present.
Additionally, well mixed boundary layers and some mid-level dry air
will support strong downdrafts / damaging wind gusts in the strongest
of cells.

Convective-allowing models suggest convection will continue along
this slow-moving (or stalled) boundary for several hours this
afternoon/evening. Given very moist airmass (PWATs >=90 percentile)
and likely west-to-east motion nearly parallel to the boundary...
training storms are certainly a concern. Of particular concern may be
Allegheny County and other nearby especially susceptible areas.

1-hour flash flood guidance in the area is just under 2"/hour...
however, urban areas are susceptible to flooding in less than half
that. With efficient rain processes, these storms will be more than
capable of producing rates greater than this and will have to be
monitored closely.

Previous... Tricky forecast again today. A cool front
will drop across the northern half of the region this morning. Its
southward progression will be influenced by a strong shortwave trough
over the upper midwest, which will work to further depress upper
level heights. By the afternoon, the boundary will pretty much split
the region in half and become the focal point for late afternoon
storm development. It appears that the initiation of the convection
will be due to the increased low-level moisture convergence along the
front and also further destabilization of the atmosphere with
daytime heating. Upper level support will be lacking, but forecast
soundings show very little inhibition above 1000ft and surface based
capes above 3000j/kg. Shear will be marginal, but with that amount of
instability, updrafts should have no problem strengthening. With
surface dewpoints once again in the 70s, flooding will be a big
concern, particularly with the zonal flow aloft, which may promote
storms to train along the stalled boundary.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Main shortwave trough will dig into south-central Ohio late this
evening and this energy will work to drag the surface boundary
southward. It is possible evening convection briefly intensifies as
it gets a boost from the aforementioned upper level energy. At some
point late tonight, the surface boundary will stall over the
southern half of the region, Convective activity will wane overnight
as the atmosphere quickly stabilizes.

Monday is looking rather wet as a surface low will develop over
central Ohio during the morning, and drifts eastward along the
stalled front. At this point, only isolated convection is expected on
Monday, as the very unstable air will have been shunted well south
of the region, and a large cloud shield will blanket the region.

It will still be humid on Monday, but temperatures will be
noticeably cooler.

Impressive shortwave trough will dig into the upper midwest Monday
evening and shift eastward overnight. This energy will push the front
southeastward, and it will reach the mid-atlantic region by early
Tuesday morning. Showers will end from NW to SE Monday night. Cooler
and much less humid air will spread across the region behind the
exiting rain.

Tuesday will see a decrease in cloud cover and much more comfortable
conditions.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Seasonal or even slightly below seasonal temperatures are expected
across the area through much of next week. Temperatures will rebound
by the weekend as southerly flow returns and high pressure slides
off the Atlantic coast. Ensembles and blended guidance are showing a
dry long term.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Shower and thunderstorm coverage will continue to increase as the
rather diffuse boundary sags southward into the unstable/moist
airmass over the region. While shear will be rather weak, limiting
cell organization, strong wind gusts are a threat through the
evening. Brief MVFR/IFR restrictions are expected in any storm that
passes over a terminal with greatest confidence in the terminals
between I-70 and I-80 given latest hi res output.

Approaching shortwave trough will maintain shower chances, with
increasing coverage through Monday. Expect both ceiling and
visibility restrictions to continue until cold front crosses Monday
night.

Wind will remain out of the WSW until later in the day tomorrow.

.Outlook...
VFR will return behind the cold front passage, with prevailing VFR
expected for much of the week, outside of any morning fog.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 21, 2:15 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
215 AM EDT Sun Jul 21 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-220615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
215 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon and evening. The
main severe threat will be damaging wind gusts. Any storms will be
capable of producing heavy rain, increasing the threat for flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 21, 10:02 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1002 AM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     2 SE LEEPER             41.35N  79.28W
07/20/2019                   CLARION            PA   EMERGENCY MNGR

            REPORT OF MULTIPLE TREES AND WIRES DOWN ON ROUTE 36
            BETWEEN MIOLA ROAD AND ROUTE 66 AND THEN FROM ROUTE 66
            TO THE TYKERSBURG CUTOFF.

&&

EVENT NUMBER PBZ1902755

AMILLER
Local storm report, Jul 21, 10:46 AM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     FERTIGS                 41.35N  79.58W
07/20/2019                   VENANGO            PA   DEPT OF HIGHWAYS

            SEVERAL TREES REPORTED DOWN ON WIRES. DAVIS AND FERTIGS
            ROAD, TARKLIN AND MAPLESHADE ROAD, CAMP COFFMAN ROAD,
            PINEGROVE SCHOOL ROAD AND HALE ROAD.

&&

EVENT NUMBER PBZ1902756

AMILLER
Local storm report, Jul 21, 11:03 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1103 AM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     STAHLSTOWN              40.15N  79.33W
07/20/2019                   WESTMORELAND       PA   SOCIAL MEDIA

            PHOTOS OF A VERY LARGE TREE DOWN ON BOTH A GARAGE AND
            CRUSHING A PICKUP TRUCK POSTED TO LOCAL MEDIA OUTLET
            FACEBOOK PAGE.

&&

EVENT NUMBER PBZ1902757

AMILLER

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:05 PM EDTSpecial Weather StatementPBZVenango40 min
Jul 20, 9:51 PM EDTSpecial Weather StatementPBZClarion, Venango39 min
Jul 20, 9:56 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango49 min
Jul 20, 10:20 PM EDTSpecial Weather StatementPBZClarion25 min
Jul 20, 10:25 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson39 min
Jul 20, 10:50 PM EDTSpecial Weather StatementPBZJefferson25 min
Jul 21, 1:58 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington17 min
Jul 21, 4:19 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler26 min
Jul 21, 6:14 PM EDTSevere Thunderstorm WarningPBZMercer31 min
Jul 21, 6:54 PM EDTSevere Thunderstorm WarningPBZFayette36 min
Jul 21, 7:29 PM EDTFlash Flood WarningPBZFayette3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.